Statistics from Altmetric.com
A 36 year old competitive bodybuilder presented with increasing dyspnoea on exertion over a six week period. He gave a 10 year history of use of anabolic steroids, growth hormone, ephedrine, and thyroxine. Echocardiography demonstrated severe left ventricular hypertrophy and systolic dysfunction. Serum ferritin was normal and there was no serological evidence of viral infection or connective tissue disease. Angiography revealed normal coronary arteries and cardiac magnetic resonance imaging (CMR) was performed to further investigate the cause of the cardiomyopathy. The left ventricle, shown here in end diastole (panel A) was noted to be severely hypertrophied (myocardial mass 465 g; normal range 85–181 g), dilated (end diastolic volume 319 ml; normal range 102–235 ml), and systolic function was severely impaired (ejection fraction 20%). Imaging post administration of gadolinium-DTPA was negative for late enhancement (panel B), excluding both myocardial infarction and macroscopic evidence of myocardial fibrosis. Initial treatment has been commenced with a diuretic, angiotensin converting enzyme inhibitor, β blocker, and anticoagulation. Growth hormone excess has been associated with left ventricular hypertrophy while anabolic steroids have been associated both with myocardial hypertrophy, focal myocardial fibrosis, and premature myocardial infarction. Thyroxine may cause high output cardiac failure. CMR is the non-invasive investigation of choice in unexplained heart failure. This case illustrates that severe heart failure can occur in patients taking these performance enhancing drugs without CMR evidence of either myocardial infarction or myocardial fibrosis.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.